Oklahoma, 2023

Tornadoes and Hail in Oklahoma, June 11 to 13, 2023

June 11 to 13, 2023 · NWS AMA · 6 events in 1 county or zone

On June 13th, a supercell thunderstorm tracked southeast across southern|portions of Cimarron County, Oklahoma into northern portions of Dallam|County, Texas. In addition to producing large hail, three tornadoes|were witnessed and documented by several storm spotters and storm|chasers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On June 13th, a supercell thunderstorm tracked southeast across southern|portions of Cimarron County, Oklahoma into northern portions of Dallam|County, Texas. In addition to producing large hail, three tornadoes|were witnessed and documented by several storm spotters and storm|chasers. Due to the lack of damage and occurring in open fields, |these have been rated EF-U(Unknown).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 4:28 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 11, 4:28 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
528 PM CDT Sun Jun 11 2023

...New UPDATE...

.UPDATE...
Issued at 521 PM CDT Sun Jun 11 2023

Have made some minor adjustments to the forecast early this
evening. An axis of mid level moisture is moving north across
eastern NM and is now generating some returns on radar and
agitated cumulus south of Tucumcari. There is a weak surface
boundary generally across an area from Happy up through I-40 along
the NM/TX state line. This boundary along with the already
developing convection may aid in developing a
eastward/southeastward moving supercell or two across the
southwestern TX Panhandle. Given this scenario, have increased
PoPs in the southwest and added severe thunderstorm mentions to
the forecast. Surface dew points have been well above model
guidance the last two days, so have heavily leaned towards the
NAM, which typically has more moisture, and has been doing pretty
good with the dew points since yesterday. Other forecast elements
are on track at this point.

Muscha

&&

.SHORT TERM ...
(This evening through Monday night)
Issued at 159 PM CDT Sun Jun 11 2023

The main focus for this short-term period will be what may happen in
the southern Texas Panhandle later this afternoon into the early
evening, and possible supercells that may enter the Oklahoma
Panhandle this evening, possibly lasting through the night.

An outflow boundary pushed through the Panhandles last night and was
situated in Lubbock's CWA this morning, leaving mostly easterly
winds in its wake. A cold front has pushed south through the
northern half of the Texas Panhandle this morning and is slowly
moving through the southern Texas Panhandle. As of 1:30 PM, cumulus
have begun to develop generally along I-40 west of Amarillo, and
some recent near-term and mesoscale models are suggesting this may
be the area where an isolated thunderstorm may develop later. If
a thunderstorm manages to develop and it sustains an updraft, it
would become supercellular given likely moderate instability and
seasonably strong wind shear. Primary hazards would be large hail,
damaging winds, and heavy rain that may contribute to additional
flooding/flash flooding. The thunderstorm threat in the southern
Texas Panhandle should begin to decrease in general after 7 PM.

Thunderstorms originating from the Rockies late this afternoon
should move east-southeast or southeast into the Oklahoma Panhandle
early this evening. The expectation is that, as these thunderstorms
encounter a more unstable and more strongly sheared environment,
they will become supercellular. Large to very large hail will be
possible as well as winds up to 60 mph and heavy rain that may lead
to flash flooding. There may be an hour or two window for a low
chance for a tornado in the western half of the Oklahoma Panhandle
when the supercell/supercells are surface-based while the nocturnal
LLJ begins to kick in. Afterward, the primary hazards will be large
hail, probably with a diminished risk for 2" hail, and damaging
winds. This activity should continue to move east-southeast or
southeast through the evening and perhaps throughout the night with
a gradually diminishing severe risk. All that said, there is some
uncertainty about where this activity will track. If a strong
mesocyclone can develop early, there may be more southeasterly
storm motion earlier. Meanwhile, a couple mesoscale models keep
thunderstorm activity further north into Kansas. This uncertainty
likely won't be resolved until the supercell/supercells are
ongoing.

Won't rule out thunderstorms again Monday, but there is too much
uncertainty to dive too deep at the moment. Depending on the
intensity and coverage of the thunderstorms later this afternoon
through tonight, it may take some time tomorrow for the atmosphere
to recover, if it happens at all. Nonetheless, CAMs suggest a
dryline should set up somewhere in the vicinity of the southwestern
Panhandles to perhaps far eastern New Mexico. If the atmosphere is
able to sufficiently destabilize and the cap is able to be breached,
more thunderstorms will be possible. If it were to happen, current
thinking is that the northwestern Panhandles would be most favored.
However, details will likely change.

Vanden Bosch

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 159 PM CDT Sun Jun 11 2023

For Tuesday and Tuesday night, the main upper level low is
expected to traverse the south central plains states on a track
just north of the OK and TX Panhandles and in a much weakened
state. Should this verify, then slight chc to chc pops for the OK
Panhandle and far northern TX Panhandle as depicted by the NBM
look plausible. Latest 12Z model guidance suggests this particular
storm system should be east northeast of the region by around 00Z
Wednesday, so have gone with the NBM non-mentionable pops for
Tuesday night at this time.

Dry weather appears to be in the offing area-wide for Wednesday
through Friday afternoon at this time as heights slowly rise and
westerly flow aloft develops with precipitation progged to remain
just north and east of the region. Another minor upper level
shortwave trof may graze north central and northeast sections of
the forecast area Friday evening, and the NBM slight chc pops in
those sections seem reasonable. Dry weather returns for Saturday
across the region. Temperatures will be rising to around or even
slightly above normal for this time of year by late this week into
the weekend. Medium range models and associated ensembles are in
reasonable agreement today with the above synoptic scenario and
were accepted.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Sun Jun 11 2023

There's a low chance for a thunderstorm at KAMA between 21z and
02z, but confidence is far too low to include in the TAF at the
moment. Will make amendments if confidence increases.
Thunderstorms will be possible at KDHT and KGUY generally between
00z and 09z. The window for thunderstorms will likely be only a
few hours, but given low confidence in timing, will keep the
window broad and will defer more precise timing to a later cycle
or amendments if confidence increases. For each terminal, have
placed VCSH where thunderstorms will be possible for now.
Otherwise... ceilings will drop out of VFR around 09z to 10z and
will continue to lower. Some visibility restrictions may be
possible, but higher confidence is currently in low ceilings which
may linger through the morning and potentially into the
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  73  58  79 /  30  10  10   0
Beaver OK                  59  70  57  73 /  40  30  50  30
Boise City OK              56  66  54  73 /  50  40  40  30
Borger TX                  61  75  60  80 /  30  20  20  10
Boys Ranch TX              61  76  58  80 /  30  20  10  10
Canyon TX                  60  75  57  82 /  30  10  10   0
Clarendon TX               61  74  60  78 /  20  20  10   0
Dalhart TX                 57  70  55  76 /  40  30  20  20
Guymon OK                  58  68  56  74 /  40  30  50  20
Hereford TX                61  80  56  83 /  20  10  10   0
Lipscomb TX                58  71  57  75 /  40  40  40  20
Pampa TX                   59  71  59  76 /  20  20  20  10
Shamrock TX                61  74  60  77 /  20  30  20  10
Wellington TX              63  77  61  80 /  20  20  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....02
AVIATION...52
Hazardous weather outlook, Jun 11, 4:37 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
537 PM CDT Sun Jun 11 2023

OKZ001>003-TXZ001>020-317-121045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
537 PM CDT Sun Jun 11 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles through tonight. A few storms may become strong to
severe, with large hail and damaging winds the primary hazards.
A Severe Thunderstorm Watch is in effect for the western Oklahoma
Panhandle and the western Texas Panhandle until 10 PM CDT this
evening. Also, any storms that develop will be capable of
producing heavy rainfall, which may lead to flooding or flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible across mainly northern
and eastern sections of the area Monday through Tuesday afternoon,
and then again Friday evening. The probability of severe thunderstorms
is low at this time. However, any storms that develop during this
time period will be capable of producing heavy rainfall, which may
lead to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon or
evening.

The radar

The Pueblo radar (KPUX), 197 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
June 11, 6:35 PM CST to 7:30 PM CST
Where
Cimarron County, 4.84 mi N of Kenton to 4.84 mi N of Boise City
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.970, -102.970

A thunderstorm moved form the northwest corner of the county southeast to just northeast of Boise City dropping hail between 1 to 2.5 in diameter.

Thunderstorm Wind, Cimarron

When
June 11, 7:50 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Hail, Cimarron

When
June 11, 9:13 PM CST to 10:10 PM CST
Where
Cimarron County, 0.89 mi SW of Felt to 9.99 mi SW of Griggs
Measured
2.75 in hail
Reported by
Public
Coordinates
36.560, -102.790

A storm moved ESE across southern Cimarron County dropping hail between 1 and 2.75 in diameter.

Hail, Cimarron

When
June 13, 2:35 PM CST to 2:56 PM CST
Where
Cimarron County, 6.13 mi E of Wheeless to 9 mi WSW of Boise City
Measured
1.75 in hail
Reported by
Public
Coordinates
36.730, -102.790

Multiple reports of hail between 1 and 1.75 in diameter were received from 6 miles east of Wheeless to 10 miles NNE of Felt. A trained spotter did report hail accumulating up to 3 deep 10 NNE of Felt.

Tornado, Cimarron

When
June 13, 3:06 PM CST to 3:09 PM CST
Where
Cimarron County, 8.87 mi E of Felt to 9.46 mi E of Felt
Rating
EFU
Path length
0.91 mi
Path width
35 yd
Reported by
Trained Spotter
Coordinates
36.572, -102.620

This tornado developed in an open field and was documented by|storm chasers and trained spotters. It did not hit anything|before dissipating, thus it is rated an EFU damage rating.

Tornado, Cimarron

When
June 13, 3:19 PM CST to 3:22 PM CST
Where
Cimarron County, 13.03 mi ESE of Felt to 14.37 mi ESE of Felt
Rating
EFU
Path length
1.87 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
36.531, -102.550

This tornado touched down in southern Cimarron County and|remained in an open field, resulting in no damage. It was on the|ground for a few minutes and less than two miles before lifting.|Given the lack of damage, but witnessed by multiple storm|spotters and chasers, an EFU rating is given to this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112235, 1112390, 1112241, 1107295, 1107301, 1107302.